Do Antibiotics Increase the Risk of Clostridioides Difficile?
by Lisa Shaheen, RN, Birchaven Village Home
Clostridioides Difficile (C. diff) is a common bacterium of the human intestine. When there is a disruption in this healthy intestinal bacterium, it can lead to the overgrowth of C. diff bacteria in the colon, becoming an infection and causing diarrhea. A C. diff infection (CDI) is common in immunosuppressed individuals and can be caused by the overuse of antibiotics
The initial symptom of CDI will be liquid diarrhea, frequenting more than three times in 24 hours. This criterion must be met before seeking a stool test to confirm the diagnosis. Each individual may have a different course of treatment, based upon the severity of the infection.
A person with CDI will have spores released from the stool. These spores can float around and land on any inanimate object and live for up to five months. They can only be seen under a microscope, so people are unaware when they come into contact with them. Therefore, proper and frequent handwashing is important to combat the spread of infection. Research has also shown that alcohol-based hand sanitizer is not effective against C. diff.
Cleaning the environment in which the person resides is also essential because the patient will continue to shed spores in their stool even after the active diarrhea phase is over. In a home setting, using bleach wipes to clean surfaces is appropriate.
When taking an antibiotic, the “good germs” in the intestines can be killed off, therefore making it easier to become infected with C. diff. Limiting the usage of antibiotics will also help limit new cases of CDI. Patients should always discuss symptoms of medications with their physician.
Since the emergence of multi-drug resistant organisms has proliferated, it is of utmost importance to use antibiotics judiciously. Limiting the use of antibiotics will help reduce the risk of a CDI in your future.